Alert archive / Missouri / Tornado Warnings in 2019

Tornado Warning 32, NWS Paducah, KY

May 21, 2019Bollinger County, Cape Girardeau County, Missouri

NWS Paducah, KY issued this tornado warning at May 21, 2019, 8:06 PM CDT for Bollinger County, Cape Girardeau County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2019, 8:06 PM CDT (01:06 UTC)
Expired
May 21, 2019, 8:30 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bollinger County, MO, Cape Girardeau County, MO

The radar

The Paducah radar (KPAH), 105 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:22 PM CDTTSTM WND DMGFriedheim, MOAN NWS STORM SURVEY FOUND A TREE UPROOTED BY THUNDERSTORM WINDS NEAR FRIEDHEIM, MO. ESTIMATED PEAK WINDS WERE 80 MPH. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:10 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

726 
WFUS53 KPAH 220106
TORPAH
MOC017-031-220130-
/O.NEW.KPAH.TO.W.0032.190522T0106Z-190522T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
806 PM CDT Tue May 21 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Bollinger County in southeastern Missouri...
  Northwestern Cape Girardeau County in southeastern Missouri...

* Until 830 PM CDT.
    
* At 806 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Patton, or 7 miles north of Marble Hill, moving
  northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Marble Hill, Daisy, Millersville, Oak Ridge, Sedgewickville and Old
  Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3737 9005 3760 8990 3760 8981 3761 8980
      3759 8980 3760 8979 3759 8976 3760 8973
      3759 8972 3760 8971 3759 8969 3758 8968
      3759 8967 3758 8961 3728 8995
TIME...MOT...LOC 0106Z 219DEG 45KT 3741 8994 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 21, 6:00 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 21, 6:00 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
600 PM CDT Tue May 21 2019

.UPDATE...
Issued at 554 PM CDT Tue May 21 2019

Update for 00z aviation only.

&&

.SHORT TERM...(THIS EVENING THROUGH Wednesday)
ISSUED AT 201 PM CDT TUE MAY 21 2019

Interesting scenario shaping up for this evening. Satellite shows
most of the low clouds have moved out of the area. Surface
analysis and radar indicate the old outflow boundary turned warm
front stretches from just east of Paducah to the MO/AR border.
Winds have yet to really pick up but expect some stronger winds
during the later afternoon. Will keep the Lake Wind Advisory in
effect.

Isolated showers, possible thunderstorms have developed in a small
theta-e ridge which runs from Marion IL to the bootheel of MO.
Expect the activity to continue into the late afternoon hours.

The boundary will continue to slowly lift north through the area
the rest of the afternoon. The squall line in western MO/AR will
gradually move east during this time. Expect it to reach the
Carter/Ripley county area between 6-7PM. Looks like between 6 and
10 PM is the best time for any severe weather with CAPE values
from 1000 to 2000 J/kg and bulk shear values over 60 kts. The
severe threat diminishes rapidly as CAPE values drop off after
sunset. So SEMO and southwest Illinois have the best bet to see
any severe weather. Damaging winds will be the main threat,
although a QLCS tornado is possible.

The band of showers/storms will become more southwest/northeast
orientated overnight as it moves into the upper level ridge over
the southwest US. This will linger chances over the Pennyrile
area through most of the day tomorrow.

.LONG TERM...(Wednesday Night THROUGH Tuesday)
ISSUED AT 253 PM CDT TUE MAY 21 2019

he forecast confidence associated with this forecast package is
average (40-60%) mainly due uncertainty with the southward extent of
rain chances across the WFO PAH forecast area.

The biggest challenge will be the location of the mean western U.S.
trough and the semi-permanent closed low along and north of the
Great Lakes through the period. The combination of these two
features will reinforce the baroclinic zone (most likely reflected
as a stationary front over parts of northern MO/Central IL and IN)
north of the WFO PAH forecast area.  As shortwave energy interacts
this boundary, MCS's (Mesoscale Convective Systems) will likely push
east and south with time. Given the transient jet dynamics and
insolation (sunshine) to the south of this boundary, could see
diurnal activity work south into a high CAPE environment. Depending
on the degree of capping aloft, the best convection will be tied to
the northern 1/3 to 1/2 of WFO PAH forecast area. Any further
southward development would be tied to the degree of cold pool
dominated upshear convection into the afternoon and evening hours.

Any influence of the western trough may impact the retrograde motion
of the ridge back north into the WFO PAH forecast area. Where most
of the models agree, a lower PoP forecast was incorporated into the
forecast.

For now, utilized a greater blend of GFS influence through Thursday,
with a transition to ECMWF for the remainder of the forecast period.
These model preferences were overlaid over the regional model
initialization.

&&

.AVIATION...
Issued at 554 PM CDT Tue May 21 2019

VFR conditions will erode from west to east this evening. We could
start to encounter TSRA as early as 1z at CGI and much later at
PAH and MVN. We may even stay VFR at EVV and OWB. There will also
be some LLWS overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Lake Wind Advisory until 9 PM CDT this evening for ILZ075>078-
     080>094.

MO...Lake Wind Advisory until 9 PM CDT this evening for MOZ076-086-
     087-100-107>112-114.

IN...Lake Wind Advisory until 9 PM CDT this evening for INZ081-082-
     085>088.

KY...Lake Wind Advisory until 9 PM CDT this evening for KYZ001>022.

&&

UPDATE...KH
SHORT TERM...PS
LONG TERM...Smith
AVIATION...KH
Hazardous weather outlook, May 21, 3:05 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Paducah KY
305 PM CDT Tue May 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-222015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
305 PM CDT Tue May 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line of strong to severe storms is expected to move into
southeast Missouri late this afternoon and into the
evening. Damaging winds and isolated tornadoes are the main
hazards.

Breezy conditions today will result in an elevated hazard for
boaters on area lakes. As a result, a Lake Wind Advisory has been
issued for the entire region from noon until 9 PM.

Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widely scattered to scattered thunderstorms are expected
across the northern half of the outlook area Thursday, then again
Saturday through Monday. Locally heavy rain and lightning will be
the primary hazards.  An isolated strong thunderstorm or two may
pulse up with damaging wind gusts or hail, especially during the
peak heating of the day.

Flooding continues on the Mississippi River and its tributaries.
Please refer to the latest river flood warnings and statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening over
southeast Missouri and portions of southern Illinois.

PS

In the hours before

Local storm report, May 21, 2:15 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     TSTM WND DMG     3 NW DEXTER             36.82N 90.00W
05/21/2019                   STODDARD           MO   NWS STORM SURVEY

            AN AREA OF SCATTERED THUNDERSTORM WIND DAMAGE OCCURRED
            FROM ABOUT 3 MILES NORTHWEST OF DEXTER, MO TO 7 MILES
            EAST OF BLOOMFIELD, MO. AT LEAST A DOZEN POWER POLES WERE
            BROKEN. DOZENS OF TREES WERE UPROOTED OR HAD BROKEN
            LIMBS.

&&

RICKS
Special weather statement, May 21, 6:06 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Paducah KY
606 PM CDT Tue May 21 2019

MOZ107-108-212345-
Carter MO-Ripley MO-
606 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CARTER AND RIPLEY COUNTIES UNTIL
645 PM CDT...

At 605 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garwood to 6 miles east of Gatewood.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Doniphan, Van Buren, Naylor, Ellsinore, Hunter, Handy, Budapest,
Gatewood, Oxly, Fairdealing, Fremont, Grandin and Briar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.

LAT...LON 3706 9122 3709 9116 3710 9100 3710 9096
      3705 9096 3705 9073 3700 9073 3693 9070
      3693 9068 3689 9068 3688 9066 3681 9066
      3681 9063 3668 9063 3668 9059 3652 9058
      3650 9064 3650 9113 3682 9112 3683 9122
TIME...MOT...LOC 2305Z 223DEG 53KT 3711 9093 3657 9095

SP
Special weather statement, May 21, 6:27 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
627 PM CDT Tue May 21 2019

MOZ100-107>109-220030-
Butler MO-Carter MO-Wayne MO-Ripley MO-
627 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER...RIPLEY...WAYNE
AND BUTLER COUNTIES UNTIL 730 PM CDT...

At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piedmont to near Attica. Movement was
northeast at 55 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Doniphan, Piedmont, Sam A. Baker State Park,
Greenville, Lake Wappapello State Park, Naylor, Neelyville, Qulin,
Ellsinore, Williamsville, Fisk, Wappapello, Brush Arbor, Lodi,
Milltown, Cascade, Hendrickson, Hunter and Harviell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.

LAT...LON 3650 9094 3705 9093 3705 9078 3717 9074
      3727 9073 3727 9055 3732 9055 3731 9022
      3709 9022 3708 9011 3704 9011 3704 9015
      3701 9015 3692 9026 3688 9026 3684 9022
      3666 9013 3650 9022
TIME...MOT...LOC 2326Z 219DEG 50KT 3717 9080 3634 9096

SP
Special weather statement, May 21, 7:16 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Paducah KY
716 PM CDT Tue May 21 2019

MOZ086-100-109-110-220130-
Butler MO-Stoddard MO-Wayne MO-Bollinger MO-
716 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR BOLLINGER...WAYNE...STODDARD AND
BUTLER COUNTIES UNTIL 830 PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saco to near Hendrickson to near Naylor.
Movement was northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Poplar Bluff, Dexter, Bernie, Bloomfield, Marble Hill, Advance, Sam
A. Baker State Park, Greenville, Lake Wappapello State Park, Puxico,
Neelyville, Qulin, Williamsville, Fisk, Dudley, Wappapello, Brush
Arbor, Lodi, Milltown and Alliance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.

LAT...LON 3650 9058 3668 9059 3668 9063 3681 9063
      3681 9066 3689 9068 3693 9066 3727 9068
      3727 9055 3732 9055 3731 9015 3760 9014
      3760 8986 3663 8988 3663 9015 3650 9022
TIME...MOT...LOC 0016Z 232DEG 34KT 3739 9041 3684 9044 3650 9060

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:04 PM CDTSevere Thunderstorm WarningPAHButler, Wayne26 min
May 21, 7:16 PM CDTSpecial Weather StatementPAHBollinger, Butler, Stoddard, Wayne74 min
May 21, 7:53 PM CDTSevere Thunderstorm WarningPAHBollinger37 min
May 21, 8:17 PM CDTSpecial Weather StatementPAHBollinger, Cape Girardeau, Perry, Scott, Stoddard73 min
May 21, 8:25 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Perry35 min
May 21, 8:31 PM CDTSevere Thunderstorm WarningPAHBollinger, Cape Girardeau29 min
May 21, 8:44 PM CDTTornado WarningPAHCape Girardeau, Perry31 min
May 21, 9:06 PM CDTFlash Flood WarningPAHCarter, Ripley3 hr
May 21, 9:15 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott30 min
May 21, 9:36 PM CDTTornado WarningPAHCape Girardeau39 min
May 22, 6:45 AM CDTRiver Flood WarningPAHWayne15 hr

Nearby

Tornado Warnings in Missouri, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.